Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Marquette, MI

July 6, 2003Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 6, 2003, 5:50 PM EDT for Marquette County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 5:50 PM EDT (21:50 UTC)
Expired
Jul 6, 2003, 6:45 PM EDT
In force
55 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Marquette County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS53 KMQT 062150
SVRMQT
MIC103-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
548 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 645 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF HARVEY...OR ABOUT 12 MILES
  SOUTHEAST OF MARQUETTE. THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDS AROUND 600 PM EDT.

AT 544 PM SKYWARN SPOTTERS REPORTED 1 INCH DIAMETER HAIL NEAR 
SKANDIA. 

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

$$

LAT...LON 4631 8738 4632 8712 4661 8708 4659 8748

ROLFSON

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:27 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 6, 4:27 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
427 PM EDT SUN JUL 6 2003

MAIN FCST CONCERN IS TSRA/SVR WX TNGHT AND MON.

19Z WV IMAGERY SHOWED CONTINUED ZONAL FLOW ACROSS THE NORTHERN TIER
OF THE U.S.. MAIN INTEREST IS UPR LOW/SHRTWV OVER S SASKATCHEWAN.
THIS SHRTWV HAS INDUCED A 1004 MB SFC LOW AT THE SE END OF LAKE
WINNIPEG WITH A WARM FRONT EXTENDING TO WAWA ONTARIO PER 18Z SFC
ANALYSIS. THE COLD FRONT ASSOCIATED WITH THE LOW STRETCHED SW TO
ANOTHER LOW IN NE CO. DECENT TEMPERATURE CONTRAST ON BOTH SIDES OF
FRONT AT 850MB WITH A TEMP OF 21C AT BIS COMPARED TO 08C AT GGW PER
12Z RAOBS. WARM ADVECTION MAINLY NEAR THE COLD FRONT AS MCV TO ITS E
OVER S WI PREVENTING IT FROM GOING INTO MI. MCV RIDING ALONG WARM
FRONT FROM THE LOW IN CO TO CHICAGO. SFC DWPT FIELD SIMILAR TO 850MB
WITH UPR 60S DWPTS ALONG COLD FRONT AND TO THE S OF THE MCV...WITH
LOW 60S DWPTS OVER UPR MI. THESE DWPTS...COMBINED WITH CURRENT
TEMPERATURES IN THE MID 80S YIELDING CAPES AROUND 1500 J/KG PER RUC
SNDGS. ALSO...OUTFLOW BOUNDARY FROM MCV TO THE S AND THE INSTABILITY
AIDING IN THE ISOLATED -TSRA PRESENT OVER N WI/S CNTRL UPR MI PER
19Z KMQT RADAR LOOP.

WL FOLLOW 12Z ETA FOR FORECAST AS GFS IS FAIRLY SIMILAR.

TONIGHT...LAKE BREEZES WHICH HAVE JUST FORMED BEGINNING TO PUSH
INLAND...THUS EXPECT A FEW MORE HOURS FOR ISOLATED -TSRA TO DEVELOP.
ONCE THE SUN GOES DOWN THESE WL DISSIPATE. AFTER THAT...POTENTIAL
EXISTS FOR NOTHING TO HAPPEN THE REST OF THE NIGHT. 850MB LLJ
REDEVELOPS OVER IA THIS EVNG WHICH WL HELP INDUCE AN MCS OVER SRN MN
AROUND MIDNIGHT. CORFIDI VECTORS POINT TO THE MCS DIVING SE TOWARDS
DUBUQUE AND MADISON. THEREFORE THIS MCS WL NOT AFFECT UPR MI. AS FOR
THE DYNAMICS...SHRTWV OVER SASKATCHEWAN MOVES NE TO ABOUT 100
MILES NW OF RED LAKE ONTARIO BY 12Z MON. 850MB THETA-E RIDGE ALONG
FRONT PLUS A 20-30KT JET WILL KEEP BEST AREAS OF CONVECTION
IMMEDIATELY ALONG THE COLD FRONT AND NORTH OF THE WARM FRONT IN
ONTARIO. THIS LEAVES UPR MI SPLIT INBETWEEN THE TWO SYSTEMS. IN FACT
NEGATIVE THETA-E ADVECTION AT 850MB OCCURS FROM 00Z TO 09Z. WITH
LACK OF UPR JET SUPPORT...DIFFLUENT FLOW AT 500MB AND ABOVE
DISCUSSION OF WHERE THE CONVECTION IS DEVELOPING AND HEADING...WL
REMOVE CHANCE OF -TSRA OVERNIGHT FROM THE CENTRAL U.P.. FAR W MAY
SEE SOME -TSRA BY SUNRISE ALONG THE FRONT...BUT THESE WL PROBABLY BE
DIMINISHING DUE TO LACK OF LLJ SUPPORT AND DAYTIME HEATING.

MON...EXPECT A FEW -TSRA IN THE WRN U.P. ALONG THE FRONT AS
MENTIONED ABOVE...BUT THEN CNVCTN MAY OCCUR AGAIN IN THE AFTN. THE
COLD FRONT...ALONG WITH THE MID TO UPR 60S DWPTS ALONG IT...REACHES
A MQT-IMT LINE AT 18Z...THEN TO MUNISING-MNM LINE AT 21Z PER 12Z ETA
FCST. MAY HAVE SOME BKN MID CLOUDS TOMORROW MRNG FROM THE CNVCTN
BEFORE THEY DISSIPATE...BUT TEMPS WL WARM QUICKLY SINCE LOWS WL
ALREADY START OFF AROUND 65. WITH 850MB TEMPS OF 17C...LOOKING FOR
HIGHS AHEAD OF THE FRONT AROUND 85. 950MB WINDS ARE 15 TO 20
KTS...BUT ALONG THE FRONT WHERE THE PRESSURE GRADIENT IS
WEAKER...LAKE BREEZES SHOULD STILL DEVELOP. STEEP LAPSE RATES BTWN
850-700MB (8 C/KM) COMBINED WITH NO CAP AND CAPE UPWARDS OF 3500
J/KG WL CONTRIBUTE TO RAPID DEVELOPMENT OF TSRA ONCE CNVGC ALONG THE
FRONT BEGINS. SVR WX IS POSSIBLE WITH WIND BEING THE MAIN THREAT AS
A 60 KT JET AT 500MB MOVES ACROSS THE FRONT. 0-6KM SHEAR OF 40-50KT
WL ALSO AID IN STORM ORGANIZATION. HAIL COULD OCCUR TOO AS WBZ ARE
AROUND 9.6 KFT.

BEHIND THE FRONT IN THE WRN U.P....CLEARING SKIES COMIBNED WITH
STRONG WESTERLY SFC FLOW WL KEEP LAKESHORE AREAS COOL...BUT IN THE
INTERIOR WHERE 850MB TEMPS ARE AROUND 14C...WOULD NOT BE SURPRISED
TO REACH 80.

MON NIGHT...SUBSIDENCE BEHIND SHRTWV TROUGH WL KEEP THINGS DRY
ACROSS THE CWA. HOWEVER...LLVL MOISTURE BEHIND A SECONDARY COLD
FRONT (CAN BE SEEN TODAY IN CNTRL/NRN SASKATCHEWAN) WL MOVE S. PRIND
ARE THAT IT WILL REACH NRN LAKE SUPERIOR BY 09Z AND TO THE KEWEENAW
PENINSULA BY 12Z. THERE MAY EVEN BE A FEW -SHRA WITH IT AND THE ETA
QPF PICKS UP ON IT. WL KEEP A 20 PCNT CHANCE IN OVER LAKE
SUPERIOR...BUT EXPECT THAT MOST OF THIS WL DIMINISH BEFORE IT
REACHES THE KEWEENAW. SO THE MAJORITY OF THE NIGHT WL BE MOSTLY
CLEAR. WESTERLY FLOW WL KEEP LOCATIONS SUCH AS MQT...ESC AND MNM
WARMER THAN IMT OR CMX DUE TO DOWNSLOPING. THE FLOW WL ALSO PREVENT
A GOOD RADIATION NIGHT DESPITE DWPTS AROUND 50 AND MOSTLY CLEAR
SKIES.

TUE...SECONDARY COLD FRONT ARRIVES IN ONTONAGON AND MQT BY 18Z AND
THEN THROUGH THE U.P. BY 00Z. CLOUD COVER WL MOVE INTO THE U.P.
FOLLOWED BY N TO NW WINDS. WITH THE AID OF THE LAKE AND DAYTIME
HEATING...EXPECTING THE CLOUD COVER TO BREAK UP. DEFINITELY COOLER
THAN MON AS 850MB TEMPS LOWER 8C AND N WINDS DRIVE LAKE AIR INLAND.
LOOKING FOR HIGHS NEAR 60 ALONG LAKESHORE TO 72 INLAND...WARMEST IN
MNM.

TUE NIGHT AND WED...HIGH PRESSURE COMES IN BEHIND THE FRONT AND
SETTLES OVER UPR MI. CURRENTLY THIS HIGH RESIDES UP IN NORTHERN
MANITOBA WHERE DWPTS ARE IN THE LOW 40S. BETTER RADIATIONAL COOLING
NIGHT WITH LIGHT WINDS AND CLEARING SKIES. WL DROP CURRENT FCST LOWS
TO 45 TO ACCOUNT FOR THE LOW DWPTS FILTERING IN. NICE BUT COOL DAY
SHAPING UP FOR WED WITH THE HIGH OVERHEAD AND DRY AIR. SHOULD SEE
SOME DIURNAL CU POP OUT AS TEMPS CLIMB INTO THE UPR 60S...THOUGH
COOLER NEAR THE LAKE SUPERIOR SHORE WHERE LAKE BREEZES WL BE
ABUNDANT.

EXTENDED (THU THROUGH SUN)...MORE UNCERTAINITY TODAY IN REGARDS TO
THE PROPOSED RIDGE AND ITS PROGRESSION. 12Z/05 ECMWF PRODUCES A
RIDGE...BUT KEEPS THE RIDGE AXIS OVER MT AT 12Z SAT. 00Z GFS
ENSEMBLES SIMILAR TO YESTERDAY IN REGARDS TO THE PROGRESSION OF THE
RIDGE (RIDGE AXIS OVER MN/WRN LAKE SUPERIOR 00Z SUN) WITH A
CONSENSUS THAT 850MB TEMPS WL BE AOA 16C FOR SAT AND SUN. 00Z UKMET
LOOKS LIKE THE GFS ENSEMBLES. CANADIAN AND ITS ENSEMBLES INBETWEEN
UKMET AND ECMWF. 00Z/06Z GFS RUNS HAVE ONLY WEAK RIDGES AND TURN THE
FLOW MORE ZONAL. FOR NOW WL FOLLOW THE GFS ENSEMBLES DUE TO THEIR
BETTER CONSISTENCY COMPARED TO THE OTHER MODELS. FOLLOWING THE
ENSEMBLES...EXPECT THU TO BE DRY AS HIGH PRES LINGERS. ON FRI...A
WARM FRONT WL CROSS IN THE MRNG WHICH MAY COME THROUGH DRY AS MOST
OF THE MOISTURE IS IN THE TN VALLEY. EXPECT THAT MOISTURE TO MAKE A
RAPID RETURN N AS THE RIDGE IN THE ROCKIES PUSHES E SAT MRNG AND LEE
TROUGHING FORMS IN THE PLAINS. THIS MOISTURE/HEAT RETURN WL SET UP A
NEW WARM FRONTAL BOUNDARY IN MN/WI LATE SAT...SO WL KEEP A CHANCE OF
-TSRA GOING. FOR SUN...AS THE RIDGE AXIS CONTINUES TO PRESS E...THE
SYSTEM IN THE PLAINS WL HEAD TOWARDS THE GREAT LAKES...YIELDING
ANOTHER CHANCE OF -TSRA.

COORD WITH APX AND SPC...THANKS.

.MQT...NONE.

AJ
Hazardous weather outlook, Jul 6, 4:38 PM EDT, 1 hour 12 minutes before
MIZ001>007-009>014-084-085-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
438 PM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND MONDAY

WITH THE EXCEPTION OF THE KEWEENAW PENINSULA...LOOK FOR ISOLATED
THUNDERSTORMS THIS EVENING ACROSS WEST AND CENTRAL UPPER MICHIGAN.
SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO 35 MPH...SMALL HAIL
AND BRIEF HEAVY RAIN.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON...MAINLY EAST OF
HIGHWAY M-95. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

PLAN ON THUNDERSTORMS TO BE ONGOING EAST OF A LINE FROM SHINGLETON
TO GARDEN CORNERS EARLY MONDAY EVENING...SOME OF WHICH MAY BE SEVERE
PRODUCING DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

AJ

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.